Hail, Rush
- When
- July 25, 3:25 PM CST
- Where
- Rush County, 1.28 mi ESE of Bison
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.510, -99.180
Winds were also gusting to 50 mph while the hail was falling.
An upper level short wave trough moving east across the area combined with a weak cool front to help produced scattered thunderstorms a few of which had become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level short wave trough moving east across the area combined with a weak cool front to help produced scattered thunderstorms a few of which had become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 2:58 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT WED JUL 25 2012 ...UPDATED FOR LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 312 PM CDT WED JUL 25 2012 A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO MOVE EAST ACROSS WESTERN KANSAS TONIGHT. AN ASSOCIATED COOL FRONT WILL ALSO MOVE EAST OVERNIGHT FROM FAR WESTERN KANSAS WITH WINDS SHIFTING TO THE NORTH. INITIALLY SOME THUNDERSTORMS WILL DEVELOP THIS EVENING MAINLY EAST OF A HAYS TO ASHLAND LINE WITH A VORTICITY MAX, HIGHER INSTABILITY, AND CAPES RUNNING AROUND 1500 J/KG. SOME STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 50 OR 60 MPH. ANOTHER AREA OF THUNDERSTORMS IS EXPECTED JUST BEHIND THE COLD FRONT LATER TONIGHT TILL AROUND MIDNIGHT TO 3 AM THEN GRADUALLY DECREASE IN COVERAGE. SOME OF THESE STORMS MAY HAVE LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 40 MPH, HOWEVER WITH WEAK UPPER LEVEL SUPPORT, LESS INSTABILITY, AND WEAKER SURFACE MOISTURE CONVERGENCE AFTER DARK, SEVERE WEATHER IS NOT ANTICIPATED. WILL CONTINUE WITH INCREASING POPS TO AROUND 50 PERCENT AT HAYS TO 30 TO 40 PERCENT ELSEWHERE FOR TONIGHT. SHORT TERM OPERATIONAL MODELS QPF AND POP FIELDS COMING INTO MORE AGREEMENT OVERNIGHT. THAT SAID THE HRRR MESOSCALE MODEL NOW SHOWING LESSER CHANCES ESPECIALLY IN A CORRIDOR FROM DIGHTON TO DODGE CITY WITH MUCH OF THE STORMS STAYING EAST AND WEST OF DODGE CITY. ON THURSDAY AS THE UPPER LEVEL TROUGH AND ASSOCIATED COOL FRONT MOVE EAST LOOK FOR CLEARING SKIES AND NORTH WINDS BECOMING NORTHEASTERLY AT 10 TO 20 MPH. OVERNIGHT LOWS WILL RUN FROM THE MID AND UPPER 60S IN THE WEST FROM HAYS TO LIBERAL AND WEST AND FROM 70 TO 75 EAST OF THAT LINE. FOR THURSDAY LOOK FOR HIGHS IN THE MID 90S WEST TO THE MID AND UPPER 90S EAST OF THE AFOREMENTIONED LINE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 344 PM CDT WED JUL 25 2012 THE ECMWF, GFS AND GFS ENSEMBLES ARE IN FAIRLY GOOD AGREEMENT WITH THE LARGE SCALE UPPER-LEVEL PATTERN OVER THE NEXT WEEK. UPPER LEVEL RIDGING WILL EDGE EASTWARD ACROSS THE HIGH PLAINS FROM THURSDAY INTO SATURDAY. LOW LEVEL CONVERGENCE BOUNDARIES WILL BE LACKING SO THAT PRECIPITATION CHANCES ARE LOW. TEMPERATURES SHOULD REMAIN RATHER HOT AROUND 100F. UPPER LEVEL RIDGING WILL BUILD ACROSS OKLAHOMA FROM SUNDAY INTO TUESDAY. VERY HOT AIR WILL BE SITUATED ALONG AND JUST NORTH OF THE UPPER LEVEL RIDGE AXIS, WITH HIGHS FROM 100 TO 110F. THE ECMWF SHOWS A WEAK FRONTAL BOUNDARY SITUATED ALONG THE NORTHERN PERIPHERY OF THE UPPER RIDGE, WITH COOLER TEMPERATURES TO THE NORTH AND BLAZING HOT TEMPERATURES TO THE SOUTH. IT CURRENTLY APPEARS THAT THE VERY HOT TEMPERATURES MAY BE CONFINED TO SOUTH CENTRAL AND PARTS OF SOUTHWEST KANSAS, WITH THE COOLER READINGS TO THE NORTH. ISOLATED THUNDERSTORM CHANCES CANNOT BE RULED OUT ANY DAY IN THIS PERIOD GIVEN THAT WESTERN KANSAS WILL BE SITUATED ALONG THE EDGE OF THE WESTERLIES WHERE WEAK SURFACE BOUNDARIES OFTEN RESIDE IN SUMMER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1155 AM CDT WED JUL 25 2012 A COLD FRONT WILL MOVE ACROSS THE TAF SITES BETWEEN 01-03Z THIS EVENING WITH A CHANCE FOR THUNDERSTORMS. THUNDERSTORM CHANCES DIMINISH AFTER 06-08Z TONIGHT AS THE COLD FRONT CONTINUES SOUTHEASTWARD. SOME STORMS COULD PRODUCE WIND GUSTS TO 40-50 KT AND SMALL HAIL TO DIME SIZE. SOUTHERLY WINDS OF 15-22 KT WILL SHIFT TO NORTH TO NORTHEASTERLY 10-22 KT. EXPECT VFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 97 67 101 / 40 10 10 10 GCK 68 96 66 100 / 20 10 10 10 EHA 67 95 67 98 / 20 10 10 10 LBL 69 96 67 100 / 30 10 10 10 HYS 68 97 67 101 / 30 10 10 10 P28 75 98 71 103 / 40 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...FINCH AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT WED JUL 25 2012 KSZ030-031-043>046-061>066-074>081-084>090-262045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 335 PM CDT WED JUL 25 2012 /235 PM MDT WED JUL 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A LINE FROM HAYS TO DODGE CITY AND MEADE LATE THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY HAVE WIND GUSTS FROM 50 TO 60 MPH ALONG WITH SMALL HAIL TO DIME SIZE. LATER THIS EVENING AND OVERNIGHT MORE THUNDERSTORMS ARE EXPECTED OVER MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS WITH A COLD FRONT. THESE STORMS MAY HAVE SOME LOCALLY HEAVY DOWNPOURS AND WINDS TO 40 OR 50 MPH. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT WED JUL 25 2012
KSZ079-080-252215-
EDWARDS-KIOWA-
408 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA AND
SOUTHEASTERN EDWARDS COUNTIES...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF CENTERVIEW...
MOVING NORTHEAST AT 15 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
RESIDENTS IN NORTHEASTERN KIOWA AND SOUTHEASTERN EDWARDS COUNTIES...
INCLUDING THE CITIES OF FELLSBURG AND TROUSDALE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3783 9929 3797 9905 3762 9903 3764 9928
3774 9930
TIME...MOT...LOC 2108Z 235DEG 12KT 3772 9924
SUGDENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT WED JUL 25 2012
KSZ046-252215-
RUSH-
421 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH COUNTY...
AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BISON...MOVING NORTHEAST
AT 10 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
RESIDENTS IN EASTERN RUSH COUNTY...INCLUDING THE CITIES OF TIMKEN...
BISON AND OTIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3846 9903 3838 9923 3861 9934 3870 9903
3869 9902
TIME...MOT...LOC 2121Z 242DEG 10KT 3852 9922
SUGDENThe Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Winds were also gusting to 50 mph while the hail was falling.
Winds were estimated to be gusting to at least 60 MPH.
Winds were estimated to be gusting to at least 60 MPH.
Hail varied from the size of quarters to the size of golf balls.
Winds were estimated to be 55 to 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404866, 404870, 404871, 404867, 404868, 404872, 404873, 404869.